Heavy Snow, Southern St. Louis / Carlton
- When
- March 3, 9:00 PM CST to March 4, 12:00 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Snow fell throughout the evening and morning across a large area. However, a band of heavy snow developed right over Duluth.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Snow fell throughout the evening and morning across a large area. However, a band of heavy snow developed right over Duluth. Nearly 9 inches of snow fell overnight through the morning in the northern part of the city, including the Lester Park Area and the Duluth National Weather Service Office.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 3, 6:12 PM CST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 612 PM CST SAT MAR 3 2012 .AVIATION.../00Z TAF ISSUANCE/ WIDESPREAD LIGHT SNOW CONTINUED AT THE HEAD OF THE LAKES REGION AROUND KDLH. WE WILL CONTINUE TO SEE SNOW CONTINUE OVERNIGHT...WITH IFR TO LIFR CIGS/VSBYS LIKELY AT THE HEAD OF THE LAKES REGION. THE REST OF THE REGION WILL SEE CONDITIONS ALTER BETWEEN VFR AND MVFR...WITH LOCALIZED IFR CIGS/VSBYS. OVERALL IT LOOKS LIKE THE MOST WIDESPREAD SNOW WILL BE IN THE KDLH AREA DUE TO SOME LAKE EFFECT SNOW. && .PREV DISCUSSION... /ISSUED 327 PM CST SAT MAR 3 2012/ SHORT TERM...LATEST RADAR TRENDS AND OBSERVATIONS FROM ACROSS THE CWA SHOW MODERATE ACCUMULATING SNOW HAS FINALLY ENDED ACROSS THE FCST AREA AND SPECIFICALLY THE TWIN PORTS AREA. HOWEVER AREAS OF LIGHT SNOW/FLURRIES SHOULD LINGER ACROSS MUCH OF THE NORTHLAND TONIGHT...ESPECIALLY ALONG THE NORTHSHORE AND ACROSS THE TWIN PORTS INVOF A INVERTED TROUGH. THE TROUGH WILL ALSO INDUCE EAST WINDS ACROSS THESE SAME AREA WHICH...IN COMBINATION WITH COLDER AIR ACROSS THE FCST AREA...SHOULD CREATE SOME LAKE EFFECT/ENHANCED SNOW TONIGHT AS WELL. BUT DUE TO UNCERTAINTY BETWEEN MODELS ON THE EXACT LOCATION AND DURATION OF THE LIGHT SNOW...HAVE DECIDED TO KEEP POPS IN CHC CATEGORY FOR TONIGHT. THE ERLY WINDS WILL CONTINUE ACROSS LAKE SUPERIOR AND NORTHSHORE REGION INTO SUNDAY...KEEPING THE CHANCE FOR LIGHT SNOW ACROSS THE ARROWHEAD. FINALLY BY SUNDAY NIGHT...THE TROUGH WILL MOVE EAST OF OUR FCST AREA...CAUSING WINDS TO SHIFT OUT OF THE WEST...ENDING THE THREAT OF LAKE EFFECT SNOW ALONG THE NORTHSHORE. TEMPS NEAR NORMAL THROUGH TOMORROW NIGHT WITH LOWS IN THE SINGLE DIGITS AND TEENS AND HIGHS IN THE 20S. LONG TERM...MONDAY THROUGH SATURDAY. A WARM FRONT IS EXPECTED TO MOVE THROUGH MUCH OF THE FA ON MONDAY AHEAD OF LOW PRESSURE ORGANIZING IN THE ROCKIES. FORCING BECOMES LOCALIZED ALONG THE EDGE OF THE FRONT MONDAY AFTERNOON ENOUGH TO WARRANT A LOW POP ALONG THE INTERNATIONAL BORDER. THE FRONT IS SLOW TO CLEAR THE TIP OF THE ARROWHEAD MONDAY EVENING AND HAVE A LOW POP IN PLACE. THE FRONT FINALLY MOVES INTO CANADA OVERNIGHT MONDAY AS WARM AIR SURGES INTO THE AREA BEHIND IT. WITH 850MB TEMPS AROUND 6C ON TUESDAY...MAX TEMPS WILL REACH INTO THE 40S IN MOST LOCATIONS. TUESDAY NIGHT FINDS A LOW PRESSURE CENTER MOVING ACROSS SOUTHERN CANADA. THIS WILL DRAG A COLD FRONT THROUGH THE FA LATE. FORCING IS DISORGANIZED AHEAD OF THE FRONT AND ONLY HAVE SMALL POPS AHEAD OF THE FRONT. PCPN TYPE BECOMES AN ISSUE WITH THE WARM AIR AHEAD OF THE FRONT AND HAVE A MENTION OF ALL LIQUID IN SE CORNER OF WI FA. BEHIND THE FRONT...MUCH COLDER AIR FILTERS INTO THE AREA AND PCPN SHOULD BE ALL SNOW. MODEL DIFFERENCES DEVELOP ON WEDNESDAY WITH THE TIMING OF THE EXIT OF THE FRONT AND ARRIVING UPPER LEVEL TROF. HAVE A RAIN/SNOW MIX MENTION AS TEMPS IN THE LOWEST LEVELS ARE STILL WARM ENOUGH TO MIX IN SOME LIGHT RAIN. AS THE TROF PASSES WEDNESDAY NIGHT...SOME LINGERING PCPN IS POSSIBLE AND MAINTAINED THE SMALL POPS. MODEL DIFFERENCES CONTINUE THURSDAY AND FRIDAY AND USED THE BLENDED APPROACH. AVIATION.../18Z TAF ISSUANCE/ MVFR WITH OCCASIONAL LIFR CIGS ARE EXPECTED THROUGH THE FORECAST CYCLE. THE EXCEPTION BEING AT KINL WHERE VFR IS ANTICIPATED WITH CLEARING JUST N OF THE INTERNATIONAL BORDER. SCT -SHSN WILL AFFECT KDLH AND KHYR AS INVERTED SFC TROF REMAINS VIRTUALLY MOTIONLESS OVER WESTERN LAKE SUPERIOR THROUGH THE TAF CYCLE. && .POINT TEMPS/POPS... DLH 12 25 11 31 / 60 40 20 10 INL 4 24 7 33 / 20 20 20 20 BRD 10 28 12 36 / 20 30 10 10 HYR 12 27 10 35 / 50 30 20 10 ASX 13 26 12 33 / 60 30 20 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...DAP AVIATION...DAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 444 PM CST SAT MAR 3 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 444 PM CST SAT MAR 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF LIGHT SNOW WILL AFFECT THE NORTHLAND THIS EVENING...WITH ADDITIONAL SNOW ACCUMULATION UP TO 1 INCH POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. BERDES MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
522 PM CST SAT MAR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM SNOW DULUTH 46.78N 92.12W
03/03/2012 E9.5 INCH ST. LOUIS MN NWS EMPLOYEE
SNOW TOTAL SO FAR FROM PIEDMONT
0522 PM SNOW LUTSEN 47.64N 90.71W
03/03/2012 M1.0 INCH COOK MN TRAINED SPOTTER
&&
HLUCHANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
536 PM CST SAT MAR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM SNOW 4 NE TOFTE 47.60N 90.82W
03/03/2012 M2.3 INCH COOK MN TRAINED SPOTTER
IN PAST 3 HOURS
&&
HLUCHANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
633 PM CST SAT MAR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW 5 NW DULUTH 46.83N 92.19W
03/03/2012 M1.6 INCH ST. LOUIS MN OFFICIAL NWS OBS
OVER PAST 6 HOURS, 8.7 INCHES FOR STORM TOTAL
&&
HLUCHANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
649 PM CST SAT MAR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM SNOW LARSMONT 46.98N 91.75W
03/03/2012 E5.5 INCH LAKE MN TRAINED SPOTTER
&&
HLUCHANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
732 PM CST SAT MAR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM SNOW DULUTH 46.78N 92.12W
03/03/2012 M10.5 INCH ST. LOUIS MN TRAINED SPOTTER
LAKEWOOD TOWNSHIP, STORM TOTAL SO FAR.
&&
HLUCHANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
812 PM CST SAT MAR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM SNOW 4 E CORNUCOPIA 46.86N 91.02W
03/03/2012 M2.2 INCH BAYFIELD WI TRAINED SPOTTER
0449 PM SNOW LITTLE MARAIS 47.41N 91.11W
03/03/2012 M1.3 INCH LAKE MN TRAINED SPOTTER
0517 PM SNOW 2 SW PROCTOR 46.72N 92.26W
03/03/2012 M8.2 INCH ST. LOUIS MN TRAINED SPOTTER
STORM TOTAL
0811 PM SNOW 4 NNE DULUTH 46.83N 92.09W
03/03/2012 M10.2 INCH ST. LOUIS MN TRAINED SPOTTER
STORM TOTAL
&&
HLUCHANThe national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374932.